Warfarin Induced Skin Necrosis: Causes, Symptoms & Treatment

Warfarin induced skin necrosis (WISN) is a rare but well recognized complication of warfarin treatment. Warfarin is a drug that has ability to dissolve blood clots and prevent further clotting in the vessels. Blood clots can cause heart attack, stroke and problems in lung and leg. Hence it is prescribed in patients having tendency of blood clotting so as to reduce the risk of stroke and heart attack. However, paradoxically this blood thinner can cause serious side effect in the form of skin necrosis due to blood clotting in some few patients.

Necrosis is death of the tissue; in this case it is skin.

The incidence of WISN is estimated to be 1 in 10000 people who have been prescribed warfarin. The onset of skin necrosis occurs in first 2 to 5 days of initiation of warfarin therapy. Necrosis usually occurs in areas where there is more amount of fat such as breast, buttocks, thigh, hip and abdomen. This condition is more prevalent in women as compared to men. In men it may involve penile skin area.

The exact cause is not known, but one third patients have protein C deficiency.

Warfarin induced skin necrosis presents with purple rash followed with blood filled blister and necrosis of skin in the affected area. The main line of treatment is to stop warfarin. The necrosed skin may heal itself or the patient may need skin grafting.

Causes Of Warfarin Induced Skin Necrosis

Warfarin is widely used prescription drug to prevent blood clotting in people who have risk to form blood clots. It is in fact an efficient anti coagulant agent that is used to prevent blood clotting in those who are at risk. However, paradoxically this agent in some patients increases blood clotting. It occurs in people having deficiency of protein C and S which are vitamin K dependent clotting factor. They are actually natural factors present in body and act as anticoagulants.

Warfarin induced skin necrosis does not occur suddenly but it develops in 2 to 5 days after the initial therapy. Hereditary deficiency of factor V Leiden and antithrombin III can also produce WISN with warfarin use. The imbalance in this factor can cause micro clots in the blood vessels and prevent blood flow to the skin causing necrosis of that part of affected skin.

Necrosis occurs where there is more adipose tissue such as breast, buttocks and thighs. It is more common in women, especially those over the age of 50 years or nearing the perimenopause. Obesity, hepatic disease, interaction with other drugs are other predisposing factors.

Symptoms Of Warfarin Induced Skin Necrosis

Skin necrosis due to warfarin therapy usually occurs 2 to 5 days after the therapy. It usually occurs when a large loading dose is given the person. Usually the patient is obese and middle aged.

Here are some of the symptoms present in Warfarin induced skin necrosis:

  • Pain and red rash in the affected part of skin.
  • The rash appears purple like a bruise.
  • Over a period of time, it becomes darker and blackish. It has sharp border.
  • This is followed by formation of blood blisters.
  • Blood blisters will result in full thickened necrosis of the skin.
  • Tiny red spots or rash patches appear around the dead skin area.
  • In women breast is the most involved site which is followed by buttock and thigh.
  • In men chest is rarely affected but occasionally the skin of penis in involved.

Treatment For Warfarin Induced Skin Necrosis

Diagnosis of Warfarin induced skin necrosis can be made by examining the skin clinically, history of warfarin use, skin biopsy and blood test for protein C and S levels.

Once the patient is known to have Warfarin induced skin necrosis, the line of treatment is to stop warfarin. If at all anticoagulant therapy is needed for the patient, other types of anti coagulant agents are introduced. In some cases vitamin K is used to reverse the bad effects of warfarin in such patients.

In life threatening cases protein C concentrates are given to the patient. After abandoning the use of warfarin, the small necrosed area of skin can heal itself. However, if the area is large reconstructive skin grafting may be necessary.

Be First to Comment

    Leave a Reply

    Your email address will not be published.

    This site uses Akismet to reduce spam. Learn how your comment data is processed.